Minnesota, 2008

Extreme Cold in Minnesota, February 19 to 20, 2008

February 19 to 20, 2008 · NWS FGF · 24 events in 24 counties and zones

Record and near record setting cold air poured into eastern North Dakota and Northwest Minnesota Tuesday (February 19th) and Tuesday night. The combination of moderate northerly winds of 15 mph to 25 mph with the very cold temperatures produced wind chills of 40 to 50 degrees below zero.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Record and near record setting cold air poured into eastern North Dakota and Northwest Minnesota Tuesday (February 19th) and Tuesday night. The combination of moderate northerly winds of 15 mph to 25 mph with the very cold temperatures produced wind chills of 40 to 50 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 19, 10:04 AM CST, 9 minutes earlier.

Area forecast discussion, Feb 19, 10:04 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1004 AM CST TUE FEB 19 2008

.DISCUSSION...
THE MAIN WEATHER CHALLENGE WILL BE BITTERLY COLD TEMPERATURES
OVER THE NEXT 36-48 HOURS. ANOTHER RE-INFORCING SHOT OF ARCTIC AIR
WILL SPILL OVER THE REGION TODAY...AND THERE WILL BE ABOUT 25KT TO
MIX FROM THE SFC-900MB. THIS SHOULD PRODUCE WIND CHILLS FROM 40 TO
50 BELOW BY THIS EVENING IN ALL AREAS. WE WILL THEREFORE ALL WIND
CHILL ADVISORIES TO A WIND CHILL WARNING AND TIME IT FROM THE
NORTH TO SOUTH THROUGH THE LATE AFTERNOON. IN ADDITION...WE WILL
GET SOME BLOWING SNOW DOWN THE VALLEY...AND WILL MENTION THIS IN
THE VALLEY THROUGH THIS EVENING.

RECORD COLD LOOKS LIKELY TONIGHT...WITH 30-35 BELOW IN MOST AREAS
NOT OUT OF THE QUESTION.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED...ALTHOUGH WITH BLOWING SNOW VSBYS
MAY BE REDUCED IN THE VALLEY THIS AFTERNOON INTO THE EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR NDZ038-039-049-052-053.

     WIND CHILL WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ006>008-
     014>016-024-026>030-054.

MN...WIND CHILL WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR MNZ003-024-027>032-040.

     WIND CHILL WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ001-002-
     004>009-013>017-022-023.

&&

DK
Hazardous weather outlook, Feb 19, 6:58 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CST TUE FEB 19 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
658 AM CST TUE FEB 19 2008

...WIND CHILL ADVISORY IN EFFECT INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER SURGE OF ARCTIC AIR WILL OVERSPREAD THE REGION TODAY.
WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 MPH WHICH WILL PRODUCE
WIND CHILLS FROM 30 TO 40 BELOW. WINDS WILL DIMINISH LATER TONIGHT
AND WITH ARCTIC AIR IN PLACE RECORD OR NEAR RECORD LOW
TEMPERATURES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
Kittson forecast zone
Reported by
ASOS
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
Roseau forecast zone
Reported by
ASOS
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
ASOS
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
West Marshall forecast zone
Reported by
ASOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
East Marshall forecast zone
Reported by
ASOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
West Polk forecast zone
Reported by
ASOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
East Polk forecast zone
Reported by
ASOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
Pennington forecast zone
Reported by
ASOS
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
Red Lake forecast zone
Reported by
ASOS
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
Norman forecast zone
Reported by
ASOS
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
Mahnomen forecast zone
Reported by
ASOS
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
North Beltrami forecast zone
Reported by
ASOS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
South Beltrami forecast zone
Reported by
ASOS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
North Clearwater forecast zone
Reported by
ASOS
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
February 19, 10:13 AM CST to February 20, 4:00 AM CST
Where
South Clearwater forecast zone
Reported by
ASOS
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
Wilkin forecast zone
Reported by
ASOS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
West Becker forecast zone
Reported by
ASOS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
East Becker forecast zone
Reported by
ASOS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
Hubbard forecast zone
Reported by
ASOS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
Wadena forecast zone
Reported by
ASOS
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
West Otter Tail forecast zone
Reported by
ASOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
East Otter Tail forecast zone
Reported by
ASOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
February 19, 4:00 PM CST to February 20, 4:00 AM CST
Where
Grant forecast zone
Reported by
ASOS
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75401, 75402, 75403, 75404, 75405, 75406, 75407, 75408, 75409, 75410, 75411, 75412, 75413, 75414, 75415, 75416, 75417, 75418, 75419, 75420, 75421, 75422, 75423, 75424.